Alert archive / Illinois / Flash Flood Watches in 2014
Flash Flood Watch 2, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood watch at Sep 1, 2014, 2:23 PM CDT for 11 counties in Illinois. It took effect at Sep 1, 2014, 7:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2014, 2:23 PM CDT (19:23 UTC)
- In effect from
- Sep 1, 2014, 7:00 PM CDT
- Expired
- Sep 2, 2014, 6:58 AM CDT
- In force
- 12 hr
- Issued by
- NWS Lincoln, IL
- Flood severity
- None
Counties Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL, Shelby County, IL
The radar
The Evansville,IN radar (KVWX), 104 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
447 WGUS63 KILX 011923 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LINCOLN IL 223 PM CDT MON SEP 1 2014 ...HEAVY RAIN LIKELY ACROSS SOUTHEAST ILLINOIS TONIGHT... ILZ056-057-061>063-066>068-071>073-020400- /O.NEW.KILX.FF.A.0002.140902T0000Z-140902T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- INCLUDING THE CITIES OF...CHARLESTON...MATTOON...SHELBYVILLE... EFFINGHAM...FLORA...LAWRENCEVILLE 223 PM CDT MON SEP 1 2014 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS...INCLUDING THE FOLLOWING AREAS...IN CENTRAL ILLINOIS...SHELBY. IN EAST CENTRAL ILLINOIS...CLARK...COLES...CUMBERLAND AND EDGAR. IN SOUTHEAST ILLINOIS...CLAY...CRAWFORD...EFFINGHAM...JASPER... LAWRENCE AND RICHLAND. * FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING * THUNDERSTORMS WILL DEVELOP ACROSS THE WATCH AREA THIS EVENING...THEN WILL BECOME MORE NUMEROUS OVERNIGHT. RAINFALL RATES MAY EXCEED 2 INCHES PER HOUR AT TIMES WITHIN STRONGER STORMS...PRODUCING AN ENHANCED RISK OF FLASH FLOODING. SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF AND COME TO AN END BY TUESDAY MORNING. * THE HIGH RAINFALL RATES EXPECTED WITH THESE STORMS MAY LEAD TO FLASH FLOODING OF LOW-LYING AND FLOOD-PRONE AREAS...SUCH AS DITCHES...VIADUCTS...AND SMALL CREEKS AND STREAMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BARNES
2 follow-up statements
609 WGUS63 KILX 020413 FFAILX FLOOD WATCH NATIONAL WEATHER SERVICE LINCOLN IL 1113 PM CDT MON SEP 1 2014 ILZ056-057-061>063-066>068-071>073-021200- /O.CON.KILX.FF.A.0002.000000T0000Z-140902T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- INCLUDING THE CITIES OF...CHARLESTON...MATTOON...SHELBYVILLE... EFFINGHAM...FLORA...LAWRENCEVILLE 1113 PM CDT MON SEP 1 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS...INCLUDING THE FOLLOWING AREAS...IN CENTRAL ILLINOIS...SHELBY. IN EAST CENTRAL ILLINOIS...CLARK... COLES...CUMBERLAND AND EDGAR. IN SOUTHEAST ILLINOIS...CLAY... CRAWFORD...EFFINGHAM...JASPER...LAWRENCE AND RICHLAND. * UNTIL 7 AM CDT TUESDAY * THUNDERSTORMS WILL CONTINUE TO BECOME MORE WIDESPREAD OVERNIGHT. RAINFALL RATES MAY EXCEED 2 INCHES PER HOUR AT TIMES WITHIN STRONGER STORMS...PRODUCING AN ENHANCED RISK OF FLASH FLOODING. SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF AND COME TO AN END BY TUESDAY MORNING. * THE HIGH RAINFALL RATES EXPECTED WITH THESE STORMS MAY LEAD TO FLASH FLOODING OF LOW-LYING AND FLOOD-PRONE AREAS...SUCH AS DITCHES...VIADUCTS...AND SMALL CREEKS AND STREAMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BAK
079 WGUS63 KILX 021158 FFAILX FLOOD WATCH NATIONAL WEATHER SERVICE LINCOLN IL 658 AM CDT TUE SEP 2 2014 DEFAULT OVERVIEW SECTION ILZ056-057-061>063-066>068-071>073-021300- /O.CAN.KILX.FF.A.0002.000000T0000Z-140902T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- INCLUDING THE CITIES OF...CHARLESTON...MATTOON...SHELBYVILLE... EFFINGHAM...FLORA...LAWRENCEVILLE 658 AM CDT TUE SEP 2 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN FROM THUNDERSTORMS OVERNIGHT PRODUCED RAINFALL TOTALS LOCALLY IN EXCESS OF 4 INCHES AND CAUSED AREAS OF FLOODING IN EFFINGHAM...JASPER...CRAWFORD...AND CLAY COUNTIES. THIS HEAVY RAINFALL HAS SINCE MOVED OUT OF THE WATCH AREA THEREFORE THE WATCH HAS BEEN ALLOWED TO EXPIRE. $$ ONTON
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Sep 1, 2:17 PM CDT, 6 minutes earlier.
Area forecast discussion, Sep 1, 2:17 PM CDT, 6 minutes before
Area Forecast Discussion NATIONAL WEATHER SERVICE LINCOLN IL 217 PM CDT Mon Sep 1 2014 .SHORT TERM...(This evening through Tuesday) ISSUED AT 216 PM CDT MON SEP 1 2014 18z/1pm surface analysis shows outflow boundary from late night convection across Iowa extending from near Kankakee to just west of Taylorville. Airmass behind the boundary has stabilized greatly, with the special 18z KILX upper air sounding showing less than 200J/kg of CAPE and a strong cap at around 850mb. Meanwhile ahead of the boundary, LAPS soundings indicate CAPES of 2000-2500J/kg and little to no capping. Will be watching the E/SE CWA for potential development over the next couple of hours, but window of opportunity will be small and any convection that fires will quickly push into Indiana. Next concern will be the heavy rain threat tonight. As has been advertised by the last several runs, latest models continue to show showers/thunderstorms becoming widespread along the trailing boundary tonight as 40-45kt LLJ develops from the Southern Plains northeastward into the Ohio River Valley. Still some questions as to exactly where the axis of heaviest rain will set up, with the NAM appearing to be a bit too far north. GFS/HRRR seem to have a better handle on the rain given current scenario. Think scattered showers/storms will develop across the southern half of the CWA early this evening, then as LLJ jet energy increases, areal coverage will expand toward midnight. With storms becoming parallel to upper flow and likely training over the same locations, am concerned about flash flood potential across the E/SE overnight. Precipitable water values ramp up to over 2 inches, while upper jet strengthens over the Great Lakes providing enhanced synoptic lift. Based on GFS/HRRR QPF fields, have decided to issue a Flash Flood Watch for all locations along/south of a Paris to Shelbyville line. Rainfall rates may exceed 2 inches per hour at times, leading to a flash flooding risk. Have gone with categorical PoPs across the Watch area, tapering down to just slight chance across the far north around Galesburg. Have lingered PoPs across the E/SE into Tuesday morning: however, all model guidance suggests frontal boundary will push south of the area and bring an end to the rain chances by midday. && .LONG TERM...(Tuesday night through Monday) ISSUED AT 216 PM CDT MON SEP 1 2014 The cold front should clear our southern counties by 7 pm Tues, leaving slightly drier air in its wake. That should provide a break in rain chances Tuesday night into early Wed morning. However, during the day Wed, the front is expected to return north as a warm front in Missouri and W IL. Sept 01/12z guidance has trended more aggressive with a shortwave on Wed moving across N Missouri into W IL, especially the Canadian GEM, and to a lesser extent the NAM/GFS. The 850mb LLJ will be mainly in MO, so as the wave moves east across IL it will be losing some support from moisture transport. We still expanded the chance PoPs farther northeast into IL, to include areas southeast of a line from Havana-Decatur-Lawrenceville, with slight chances up to Peoria-Champaign. The storms chances evolve to areas NW of the IL river for Wed night as the instability axis, thermal ridge, and nose of the 850mb LLJ advance toward NW IL. The warm front will respond by advancing north of our counties for Thursday, bringing a brief period of heat and humidity for Thur and Friday. Highs should climb into the upper 80s and lower 90s as dewpoints reach up into the low to mid 70s. Peak heat indices may reach into the upper 90s depending cloud cover. Low pressure moving along the Canadian border will drag a cold front into Illinois on Friday. Storm chances will increase NW of the IL river later Thurs night, with widespread chance PoPs for Friday and Friday night in the vicinity of the cold front. A few storms may even affect areas southeast of I-72 into Saturday morning. A significant airmass change will follow that frontal passage, as a 1024mb Canadian high builds southward. Highs Sunday and Monday will remain in the low to mid 70s, with lows bottoming out Sunday night in the mid 50s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1248 PM CDT MON SEP 1 2014 Convective development/evolution remains in question, as previous outflow boundary has pushed east of the I-55 corridor early this afternoon. Most model solutions are keeping central Illinois largely dry through the afternoon, with thunderstorms developing/increasing after dark across the south. Based on 12z NAM and latest HRRR, it appears the axis of heavy rain will be focused along the I-70 corridor between 05z and 12z. As such, have kept both KPIA and KBMI dry through the entire 18z TAF period. Further south, have introduced -RA with VCTS at the remaining terminals after 05/06z, thinking they may be on the northern fringe of the low-level jet enhanced precip area overnight. && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH from 7 PM CDT this evening through Tuesday morning FOR ILZ056-057-061>063-066>068-071>073. && SHORT TERM...BARNES LONG TERM...SHIMON AVIATION...BARNES
Hazardous weather outlook, Sep 1, 11:44 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1144 AM CDT MON SEP 1 2014 ILZ027>031-036>038-040>051-053-021100- CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-VERMILION-WOODFORD- 1144 AM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON INTO TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID WEATHER IS EXPECTED THURSDAY...THEN ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK INTO THE PICTURE THURSDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ052-054>057-061>063-066>068-071>073-021100- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY- 1144 AM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...HAIL...AND GUSTY WINDS. THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS SOUTH-CENTRAL ILLINOIS TONIGHT. WITH STORMS POTENTIALLY TRAINING OVER THE SAME LOCATIONS...HEAVY RAINFALL APPEARS TO BE LIKELY ALONG THE I-70 CORRIDOR. THEREFORE THE GREATEST SEVERE WEATHER THREAT TONIGHT WILL BE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL GRADUALLY DIMINISH DURING THE DAY TUESDAY. HOT AND HUMID WEATHER IS EXPECTED THURSDAY...THEN ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK INTO THE PICTURE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. BARNES
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:02 AM CDT | Special Weather Statement | ILX | Knox | 28 min |
| Sep 1, 3:41 AM CDT | Special Weather Statement | ILX | Marshall | 34 min |
Nearby
Flash Flood Watches in Illinois, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.